Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 545, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 16, 2018, 2:30 PM CDT for Grant County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2018, 2:30 PM CDT (19:30 UTC)
- Expired
- Aug 16, 2018, 3:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Grant County, OK
The radar
The Vance AFB radar (KVNX), 31 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 7.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1830 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:02 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 16, 1:02 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Norman OK 102 PM CDT Thu Aug 16 2018 .DISCUSSION... See aviation. && .AVIATION... Mid-level showers and thunderstorms currently across western Oklahoma are expected to become more numerous and increase in strength as they move into central Oklahoma toward mid afternoon. Although ceilings should stay between 8000-1000 ft, the rain is likely to reduce visiblities to MVFR, with even some brief periods of IFR under the heavy rain. Terminals KOKC & KOUN are most likely to be affected by the storms between 19-21Z, while latest CAMs models bring in a second round of storms later this evening, mainly affecting a few terminals across western Oklahoma. By 12Z, a weak surface boundary will push into northern Oklahoma, resulting in a northeasterly wind shift at 5 to 10 mph. && .PREV DISCUSSION... /issued 1043 AM CDT Thu Aug 16 2018/ UPDATE... Increased the chance of showers/storms across central Oklahoma and added a mention of heavy rainfall. DISCUSSION... A remnant MCV continues to move eastward this morning with convection already developing in association with this feature. Showers and thunderstorms are expected to continue to develop with this MCV as it moves eastward, so opted to increase the chance of showers/storms across central Oklahoma for this afternoon. Instability is forecast to increase downstream of the MCV (MLCAPE >2500 J/kg), so severe weather will be possible. Effective bulk shear is somewhat modest (~15-20 knots), but damaging wind gusts will be possible--especially if some line segments develop. Precipitable water values are >1.7" across central Oklahoma (>90th percentile), so heavy rainfall will be possible as well. A short-duration Flood Watch may become necessary for central Oklahoma if confidence on thunderstorms continues to increase. Even though the system will be somewhat progressive, recent heavy rainfall could result in water issues within any urban areas. Mahale PREV DISCUSSION... /issued 654 AM CDT Thu Aug 16 2018/ DISCUSSION... AVIATION... Thunderstorms may form this afternoon over northern or central Oklahoma near a weak surface boundary. Location of development is still uncertain, but as a weak upper trough passes this evening, showers and storms will probably become scattered over these areas. The chance for storms over the northern half of so of Oklahoma will continue through the evening. PREV DISCUSSION... /issued 322 AM CDT Thu Aug 16 2018/ DISCUSSION... This may be the most complicated forecast of the seven shifts in a row that I have worked, mainly because of several factors that will affect our potential for convection later today. It's a conditional threat with temporal/spatial challenges, but potentially high impact because of a couple factors. 1.) the amount of instability and potential for some storms to be severe, and 2.) locally low Flash Flood Guidance because of saturated soils and a still very moist environment supportive of at least isolated significant rainfall amounts. We'll detail all the factors and uncertainties, and present some possible scenarios below. There is significant variation among CAM guidance and that's typical of these very moist/unstable yet weakly forced environments with small scale processes/effects from convection that occurred the previous diurnal cycle. Early this morning, an expansive area of convection is occurring across the Texas Panhandle. An MCV will probably evolve out of this and move east into western portions of our area during the early morning hours. Weak convection may still be ongoing but the trend should be for more robust convection to diminish and/or shift southward along the northern end of the Caprock. Weak convection based from mid- level moist/saturated layer may persist through the morning in the vicinity of MCV across a good portion of our area. Some thunder is possible, but from parcels fairly high up, there's not much instability, and surface-based instability won't be realized in this scenario. So we've deemphasized thunder in the forecast this morning. The exception is across northwest Oklahoma early this morning where there is a local maxima in isentropic ascent/moistening on lower surfaces. This appears to be driving convection seen now near Canadian, Texas, as I type this. This afternoon is when the forecast uncertainties grow considerably. We'll have to monitor trends in observational data and adjust the forecast some throughout the day, likely. Current thinking is that where ever MCV is by mid afternoon could determine where surface-based convection forms. However, surface- based parcels display considerable CIN in forecast soundings from most models, with NAM being the exception. In the NAM scenario (and the NAM Nest, as well as about half of the SSEO CAM ensembles), surface-based intense convection will develop across the area. This is in contrast to the drier HRRRx and RAP. If the NAM thermodynamic scenario does play out allowing greater diurnal convective coverage, it would probably be in preferential localized confluence/convergent areas or differential heating boundaries along the flanks of remnant MCV which aforementioned models probably don't have a good handle on. So, it's important to not take placement of convection from CAMs too literally today. Looking at the broader view, mean ridging centered in south Texas will expand/amplify as it retrogrades westward today. This will contribute to gradual mid-level height rises across the area. This could be temporarily offset late in the day by mid-upper closed low moving east-southeast from South Dakota into the Great Lakes. The southern fringe could encourage some convective development across Kansas that could move into north-central and northeast sections of the area during the evening. This may be our best chance to see convection today as the diurnal threat this afternoon seems quite conditional. We have low probabilities through the day and into the night, with the highest (mid-range chance) across roughly the northeast quarter of the area. If storms do develop, moderate to strong instability (MLCAPE ~2,500 on average with pockets of higher values) will support robust updrafts. These may be short lived owing to fairly weak deep layer shear (0-6 km Bulk shear around 15-18 knots). In these high instability yet weakly sheared environments, damaging downbursts are typically the greatest concern as collapsing cores fall to the ground producing brief periods of severe winds. Marginally severe hail is a secondary threat. The flash flooding potential is conditional on coverage/persistence of convection, of course. But it's worth noting here that there are some vulnerable areas due to excessive rainfall that has occurred over the last few days. First of all, as we saw the night before last, the urban areas are one ever-present vulnerability due to decreased permeability from greater expanse of concrete surfaces. Vulnerabilities from soil saturation would be from Oklahoma City northward and westward where locally three plus inches of rain occurred the night before last. Another area to watch will be areas of southwest Oklahoma that also saw locally two plus inches the same night. This includes near and just east of Cordell and Gotebo and near Altus. Areas of south-central and southeast Oklahoma that saw widespread two plus inches and locally higher have improved some and one hour Flash Flood Guidance there has come up, but still remains depressed in some areas. The fragmented nature of areas particularly vulnerable to flash flooding coupled with uncertainties in how convection will evolve later today/tonight precludes issuance of a Flood Watch at this time. Delineating areas with increased threat is very difficult until we are more confident in the evolution of mechanisms to force convection. A focused Watch may become necessary once convective trends can be better assessed later today. The aforementioned closed low is expected to force a weak front into northern Oklahoma late tonight into Friday. We kept low probabilities in because of this and a moist and conditionally unstable air mass remaining, but forcing is weak if existent at all. The thermodynamic environment seems to have slightly less CIN, so it seems plausible that isolated convection could develop Friday afternoon and evening. A similar scenario is expected again Saturday and the increasingly diffuse surface boundary could be located across southern portions of our area. Late Saturday, mid-level height falls begin ahead of a seasonably strong shortwave trough. There is really no discernible trends with this feature in the medium-range guidance. One piece of deterministic guidance is slightly higher in latitude and less amplified compared to its previous runs, but its ensemble mean counterpart is the opposite. The slightly more amplified but overall similar depictions in recent runs of most medium range guidance suggests the current forecast is in good shape at that time range and little/no changes were needed. All of this means that by Saturday night into Sunday, there is a fairly high chance of convection moving eastward from the High Plains through the area. This should move eastward as the shortwave trough moves east early next week. Early next week looks dry, although there is some indication of perhaps a weak wave within northwesterly flow that could bring a low-end precipitation event by around Wednesday or Thursday. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 89 73 92 72 / 70 30 20 20 Hobart OK 95 74 95 72 / 50 20 20 30 Wichita Falls TX 100 76 98 74 / 30 20 20 20 Gage OK 94 69 91 67 / 30 20 10 20 Ponca City OK 91 71 90 68 / 40 50 20 10 Durant OK 96 75 94 74 / 20 20 30 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch until 9 PM CDT this evening for OKZ018>020-024>030. TX...None. && 10/25/68
Hazardous weather outlook, Aug 16, 11:37 AM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1137 AM CDT Thu Aug 16 2018 OKZ004>048-050>052-TXZ083>090-171645- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1137 AM CDT Thu Aug 16 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a Slight Risk for severe thunderstorms into this evening across portions of northern and central Oklahoma. Location... The Slight Risk for severe thunderstorms is generally across the northern half of Oklahoma. A Marginal Risk for severe thunderstorms exists down to the Red River. Timing... Through 8 PM Impacts... Wind gusts 60 to 80 mph. Hail up the size of golf balls. Discussion... Thunderstorms will continue to develop and spread eastward across portions of Oklahoma through this evening. Some thunderstorms may organize into line segments, which may result in damaging wind gusts. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the northern half of Oklahoma should prepare for severe weather operations later today. .Heavy Rainfall.. Heavy rainfall from thunderstorms could cause localized flooding, especially at any locations that have recently had significant rainfall. A Flood Watch is in effect for parts of central Oklahoma. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Thunderstorms are possible each day Friday through Sunday, and could linger into Monday morning. The highest chance will be late Saturday into Sunday. A few strong to severe storms are possible during this period, although widespread or significant severe weather is unlikely. .Heavy Rainfall.. Heavy rainfall from thunderstorms could cause localized flooding, especially at any locations that have recently had significant rainfall. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
In the hours before
Special weather statement, Aug 16, 1:32 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
132 PM CDT THU AUG 16 2018
OKZ018-161900-
Kingfisher OK-
132 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR southern Kingfisher County Until
200 PM CDT....
AT 131 PM CDT, a strong thunderstorm was located 4 miles west of
Kingfisher, moving east at 25 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
LAT...LON 3599 9768 3573 9767 3573 9775 3575 9809
3600 9812
TIME...MOT...LOC 1831Z 267DEG 20KT 3584 9801
..speg.Special weather statement, Aug 16, 1:45 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 145 PM CDT THU AUG 16 2018 OKZ013-020-161915- Payne OK-Noble OK- 145 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Payne and south central Noble Counties Until 215 PM CDT.... AT 142 PM CDT, a strong thunderstorm was located 4 miles southeast of Perry, moving east at 15 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... LAT...LON 3619 9731 3630 9733 3632 9711 3619 9708 TIME...MOT...LOC 1842Z 264DEG 13KT 3624 9725 ..speg.
Special weather statement, Aug 16, 1:47 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
147 PM CDT THU AUG 16 2018
OKZ006-161915-
Alfalfa OK-
147 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR central Alfalfa County Until 215
PM CDT....
AT 145 PM CDT, a strong thunderstorm was located near Lambert, moving
east at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
LAT...LON 3677 9811 3659 9810 3659 9844 3677 9847
3685 9811
TIME...MOT...LOC 1845Z 261DEG 16KT 3669 9837
..speg.Special weather statement, Aug 16, 2:08 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 208 PM CDT THU AUG 16 2018 OKZ007-161945- Grant OK- 208 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grant County Until 245 PM CDT.... AT 205 PM CDT, a strong thunderstorm was located 6 miles northeast of Nash, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... LAT...LON 3664 9808 3682 9810 3690 9772 3663 9768 TIME...MOT...LOC 1905Z 264DEG 17KT 3675 9800 ..speg.
Special weather statement, Aug 16, 2:10 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
210 PM CDT THU AUG 16 2018
OKZ012-013-018-019-161945-
Garfield OK-Kingfisher OK-Logan OK-Noble OK-
210 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield...
northeastern Kingfisher...northwestern Logan and southwestern Noble
Counties Until 245 PM CDT....
AT 208 PM CDT, strong thunderstorms were along a line extending from
6 miles east of Waukomis to 3 miles northwest of Lovell, moving east
at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
LAT...LON 3647 9752 3616 9726 3616 9735 3606 9736
3601 9769 3628 9791
TIME...MOT...LOC 1908Z 249DEG 22KT 3625 9780 3610 9767
..speg.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 11:06 AM CDT | Flood Watch | OUN | Canadian, Cleveland, Garfield, Grady, Grant, Kay and 8 more | 7 hr |
| Aug 16, 12:25 PM CDT | Areal Flood Advisory | OUN | Blaine, Custer, Dewey | 3 hr |
| Aug 16, 1:32 PM CDT | Special Weather Statement | OUN | Kingfisher | 28 min |
| Aug 16, 1:33 PM CDT | Areal Flood Advisory | OUN | Kingfisher | 3 hr |
| Aug 16, 1:45 PM CDT | Special Weather Statement | OUN | Noble | 30 min |
| Aug 16, 1:47 PM CDT | Special Weather Statement | OUN | Alfalfa | 28 min |
| Aug 16, 2:07 PM CDT | Areal Flood Advisory | OUN | Garfield, Kingfisher, Logan, Noble, Payne | 4 hr |
| Aug 16, 2:08 PM CDT | Special Weather Statement | OUN | Grant | 37 min |
| Aug 16, 2:10 PM CDT | Special Weather Statement | OUN | Garfield | 35 min |
| Aug 16, 2:17 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Logan, Noble | 43 min |
| Aug 16, 2:40 PM CDT | Areal Flood Advisory | OUN | Noble, Payne | 3 hr |
| Aug 16, 2:48 PM CDT | Special Weather Statement | OUN | Payne | 27 min |
| Aug 16, 2:49 PM CDT | Flash Flood Warning | OUN | Garfield, Logan, Noble, Payne | 3 hr |
| Aug 16, 2:59 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 46 min |
| Aug 16, 3:09 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 51 min |
| Aug 16, 3:32 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 43 min |
| Aug 16, 3:45 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 30 min |
| Aug 16, 5:52 PM CDT | Special Weather Statement | OUN | Okfuskee | 23 min |
| Aug 16, 6:09 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 28 min |
| Aug 16, 6:40 PM CDT | Special Weather Statement | OUN | Pottawatomie, Seminole | 35 min |
| Aug 16, 6:50 PM CDT | Areal Flood Advisory | OUN | Pottawatomie, Seminole | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.